Utah, 2008Hail in Utah, May 8, 2008
May 8, 2008 · NWS SLC · 1 event in 1 county or zone
A deep thunderstorm in southeast Utah produced severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep thunderstorm in southeast Utah produced severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 8, 9:06 AM MST, 2 hours 29 minutes earlier.
Area forecast discussion, May 8, 9:06 AM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1006 AM MDT THU MAY 8 2008
.SYNOPSIS...DRIER CONDITIONS WILL PREVAIL TODAY AS A STORM SYSTEM
MOVES EAST OF THE STATE THIS AFTERNOON. THE NEXT STORM SYSTEM WILL
IMPACT THE AREA FRIDAY NIGHT AND SATURDAY...FOLLOWED BY HIGH
PRESSURE ALOFT FOR THE LATTER HALF OF THE COMING WEEKEND.
&&
.DISCUSSION...CLOUDS ARE HEADING EAST OF THE AREA THIS MORNING AS
THE STORM SYSTEM THAT MOVED THROUGH THE STATE YESTERDAY EXITS. A
FEW PRECIP ECHOES REMAIN OVER THE FAR SOUTH IN ASSOCIATION WITH
THE COLD FRONT...BUT THESE SHOULD DISSIPATE AS THE BOUNDARY
CONTINUES TO WEAKEN. A WEAK SHORTWAVE BEHIND THE MAIN SYSTEM IS
ALLOWING SOME SHALLOW INSTABILITY TO REMAIN OVER THE NORTH...BUT
THIS IS NOT PRODUCING MUCH MORE THAN SOME TOWERING CUMULUS. WITH
WEAK UPPER RIDGING MOVING IN BY LATER THIS AFTERNOON...THE SUPPORT
FOR THIS WILL DIMINISH. OTHERWISE...SUNSHINE AND A WARMING AIRMASS
WILL ALLOW TEMPERATURES TO WARM TO AROUND SEASONAL NORMALS TODAY.
THE BREAK IN THE ACTION LOOKS TO BE SHORT LIVED AS THE MODELS
REMAIN IN GOOD AGREEMENT ABOUT THE NEXT WAVE...WHICH WILL MOVE
THROUGH THE STATE TOMORROW. RUNS THIS MORNING DO NOT INDICATE
QUITE AS STRONG AS A SYSTEM AS THEY DID YESTERDAY...AND SEEM TO
BE A BIT FARTHER NORTH WITH THE TRACK OF THE WAVE.
THUS...PRECIPITATION LOOKS LIKE IT WILL BE GENERALLY CONFINED TO
NORTHERN AND CENTRAL UTAH. THE WAVE AND ASSOCIATED COLD FRONT ARE
EXPECTED TO NOSE INTO THE STATE FRIDAY AFTERNOON. WHILE THE FRONT
MAKES IT THROUGH THE STATE BY EARLY SATURDAY MORNING...THE UPPER
TROUGH IS EXPECTED TO HANG AROUND UNTIL SATURDAY AFTERNOON. THE
COLD FRONT LOOKS SIMILARLY STRONG TO THE ONE YESTERDAY...AND IS
EXPECTED TO DROP MAXES TO ABOUT 10F UNDER CLIMO WITH THE CLOUD
COVER. HOWEVER...RAPID WARMING AND DRYING IS EXPECTED SUNDAY AS
HIGH PRESSURE DEVELOPS OVER THE FORECAST AREA...ALLOWING MAXES TO
WARM TO VALUES AT OR ABOVE CLIMO ONCE AGAIN.
NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.
&&
.AVIATION...EST WINDS AT SLC TERMINAL THIS MORNING ARE EXPECTED TO
TURN MORE NORTHERLY THROUGHOUT THE DAY. OTHERWISE...VFR CONDITIONS
AND CEILINGS ABOVE 7000FT AGL WILL PREVAIL FOR TODAY.
&&
.FIRE WEATHER...A STABLE AIRMASS WITH GENERALLY LIGHT WINDS WILL
SETTLE INTO THE AREA THIS AFTERNOON. A DRIER WESTERLY FLOW WILL
DEVELOP OVER SOUTHERN UTAH FRIDAY AHEAD OF A COLD FRONT. WINDY
CONDITIONS WILL RESULT WITH RELATIVE HUMIDITY EXPECTED TO DROP TO 10
TO 15 PERCENT. THIS SYSTEM LOOKS TO BE DRIER AND FURTHER NORTH THAN
YESTERDAYS SYSTEM...SO CRITICAL FIRE WEATHER CONDITIONS APPEAR TO BE
MORE LIKELY THAN YESTERDAY. WILL LOOK AT THE MOST RECENT MODEL RUNS
TODAY TO DETERMINE WHETHER THE FIRE WEATHER WATCH FOR ZONES 439 AND
440 SHOULD BE UPGRADED TO A RED FLAG WARNING DURING THIS SHIFT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM 2 PM FRIDAY TO 9 PM FRIDAY FOR UTAH
FIRE WEATHER ZONES 439 AND 440.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
AVIATION/FIRE WX...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, May 8, 3:03 AM MST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
403 AM MDT THU MAY 8 2008
UTZ001>016-019>021-517-518-WYZ021-091100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
403 AM MDT THU MAY 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DECREASE THIS
MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER COLD FRONT WILL BRING STRONG SOUTHWEST WINDS AND A THREAT
OF HAZARDOUS FIRE WEATHER CONDITIONS ON FRIDAY TO SOUTHERN UTAH
WHERE FUELS ARE CRITICALLY DRY. THE FRONT WILL ALSO BRING A THREAT
OF STRONG THUNDERSTORMS TO NORTHERN AND CENTRAL UTAH FRIDAY
AFTERNOON. COOL UNSETTLED CONDITIONS WILL PERSIST SATURDAY. THE
NEXT STORM SYSTEM WILL APPROACH FOR MONDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hail, Garfield
- When
- May 8, 11:35 AM MST to 11:40 AM MST
- Where
- Garfield County, 3.83 mi NNE of (U07) Bullfrog/Glen
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.600, -110.690
A worker at the C-Store in Ticaboo reported nickel size (0.88 inch) hail for a period of a few minutes.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in North Carolina, May 8 to 9, 20081 death · 5 injured · $6.5 million · EF3 · 15 events
- Tornadoes and Flash Flood in Mississippi, May 8 to 9, 2008$1.7 million · EF3 · 9 events
- Tornadoes and Flooding in Virginia, May 8 to 9, 2008$10 million · EF2 · 19 events
- Tornadoes and Damaging Winds in Alabama, May 8, 20082 injured · $983,000 · EF2 · 12 events
- Tornado and Hail in North Carolina, May 8, 2008$200,000 · EF2 · 5 events
- Tornadoes and Hail in Alabama, May 8, 2008$683,000 · EF1 · 19 events
- Tornadoes and Hail in Virginia, May 8 to 9, 2008$341,000 · EF1 · 30 events
- Flood and Hail in Kansas, May 8, 2008$25,000 · 2.75 in hail · 55 events
- Tornadoes and Damaging Wind in Tennessee, May 8, 2008$70,000 · EF1 · 3 events
- Tornadoes and Flash Flood in Maryland, May 8 to 9, 2008$165,000 · EF0 · 5 events
- Flash Flooding in Virginia, May 8 to 9, 2008$61,000 · 21 events
- Hail and Damaging Winds in North Carolina, May 8, 2008$34,000 · 1.75 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102841.